|can you elaborate on that a bit? My dr told me to expect to have my period within 10 days of stopping the prometrium and to be prepared for "the period from hell." I assumed that if this doesn't make me ovulate, that it WOULD make me build a lining...?
Yes, it will make you build a lining unless there is something wrong w/your body's ability to respond to progesterone, like prog. receptors in the uterus have shut down or something--but total lack of response to prog. is very rare, so as I said, don't worry about it unless it happens! Since you were so recently bleeding on withdrawal from the Pill (i.e. during the placebo weeks and, I assume, when you stopped taking it) it seems particularly unlikely that you won't respond.
Oh, and if you don't bleed within 10 days, even that doesn't immediately mean something's wrong--the more likely explanation is that you happened to ovulate while taking Prometrium (this would not be caused by it but just a coincidence) so your body made some of its own prog. and it's taking a while to clear out. If you feel extremely PMSy, esp. very swollen painful breasts and cervix feeling hard and tight, that's probably what's going on. You could just wait or have a blood test (see if prog. level is sky-high) or have an ultrasound (see if lining is thick) or take a pregnancy test (you never know! and the symptoms would be similar). If this happens you'll still bleed within 2-3 weeks, and you'll bleed a LOT.
This has happened to me twice.
It may or may not be "the period from hell." It is possible, when cycles are wacky, to build a lining and not shed it; some of it gets reabsorbed, and the rest hangs around and adds to the next round, so your first period after 5 months could be shedding >1 month's worth. But if you haven't been ovulating, then you'll only have the lining created by Prometrium, so it may even be lighter than normal. May as well be prepared for a deluge just in case!
|actually, she did prescribe 2 refills to be used later if my period didn't start again in 3 months. She wants me to have a period at least every 3 months b/c she said that was the minimum that was biologically sound...?
Doctors are very keen on that idea, but the evidence is weak...it does seem that regular menstruation (in the absence of pregnancy) helps prevent reproductive cancers, but they don't really understand how that works...and w/regard to fertility, all they've proven is that women who NATURALLY bleed regularly are more fertile; the long-term effects of INDUCING periods w/drugs haven't been studied much aside from contraceptive drugs. Frustrating!
Anyway, FWIW, here's my advice after years of trying different hormone cocktails vs. nothing and after reading everything I can find on the subject: If you are not TTC yet, take Prometrium every 3rd month, but keep a close eye out for EWCM or one-sided cramps or any other sign of ovulation or PMS; if you think your period might be about to arrive on its own, skip Prometrium! Also, when you finish the induced period, start taking vitex (chaste tree berry) every day; it acts on the pituitary gland and is supposed to help the hormones cycle normally. If you are TTC, avoid the Prometrium, because it will only confuse you and your body! After a really long stretch of no periods and no O (more like 6 months) you might want to try the "jump start" again.
There's no evidence that Prometrium itself will harm your fertility, but putting prog. into your body might discourage it from ovulating: "Oh look at all this progesterone! I guess it's not time to ripen another egg after all!"
Gina, Christy is taking Prometrium, not Clomid. Very different stuff.